Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 19, NWS El Paso, TX

June 27, 2021El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jun 27, 2021, 2:46 PM MDT for El Paso County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2021, 2:46 PM MDT (20:46 UTC)
Expired
Jun 27, 2021, 3:30 PM MDT
In force
44 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 33 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS54 KEPZ 272046
SVREPZ
TXC141-272130-
/O.NEW.KEPZ.SV.W.0019.210627T2046Z-210627T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
246 PM MDT Sun Jun 27 2021

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  North central El Paso County in western Texas...

* Until 330 PM MDT.

* At 245 PM MDT, a severe thunderstorm was located near Fort Bliss,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Central El Paso, East El Paso, Northeast El Paso, Far East El Paso,
  Mission Valley, Horizon City, Fort Bliss, Socorro, Sparks, Biggs
  Field and Fort Bliss Northeast.

This includes Interstate 10 in Texas between mile markers 20 and 36. 
Heavy rains will result in street flooding within the warning area, 
as well as blowing dust due to strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3169 10635 3171 10637 3174 10639 3176 10645
      3176 10647 3175 10648 3178 10648 3195 10642
      3196 10625 3170 10619 3165 10632
TIME...MOT...LOC 2045Z 352DEG 10KT 3178 10638 

HAIL...1.00IN
WIND...60MPH
 
$$

DENNHARDT
2 follow-up statements
566 
WWUS54 KEPZ 272112
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
312 PM MDT Sun Jun 27 2021

TXC141-272130-
/O.CON.KEPZ.SV.W.0019.000000T0000Z-210627T2130Z/
El Paso TX-
312 PM MDT Sun Jun 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR CENTRAL EL PASO COUNTY...

At 311 PM MDT, a severe thunderstorm was located near Mission Valley,
moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Central El Paso, East El Paso, Far East El Paso, Mission Valley,
Horizon City, Fort Bliss, Socorro and Sparks.

This includes Interstate 10 in Texas between mile markers 20 and 36. 
The strongest parts of the thunderstorm have crossed the 
International Border into Mexico. Heavy rains will result in street 
flooding within the warning area, as well as blowing dust due to 
strong winds.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3169 10635 3171 10637 3174 10639 3176 10645
      3176 10647 3175 10648 3178 10648 3180 10643
      3178 10625 3170 10619 3165 10632
TIME...MOT...LOC 2111Z 352DEG 10KT 3171 10637 

HAIL...1.00IN
WIND...60MPH
 
$$

DENNHARDT
776 
WWUS54 KEPZ 272122
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
322 PM MDT Sun Jun 27 2021

TXC141-272131-
/O.EXP.KEPZ.SV.W.0019.000000T0000Z-210627T2130Z/
El Paso TX-
322 PM MDT Sun Jun 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EL PASO COUNTY WILL
EXPIRE AT 330 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire. However street flooding due to heavy rain will 
continue in the area.

LAT...LON 3169 10635 3171 10637 3174 10639 3176 10645
      3176 10647 3175 10648 3178 10648 3180 10643
      3178 10625 3170 10619 3165 10632
TIME...MOT...LOC 2121Z 352DEG 10KT 3170 10637 

$$

DENNHARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:20 PM MDT, 26 minutes earlier.

Area forecast discussion, Jun 27, 2:20 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
220 PM MDT Sun Jun 27 2021

.SYNOPSIS...
A more active, wetter, and cooler weather pattern is developing
over the region this afternoon. A low pressure system and a surge
of moisture will result in a good chance of rain showers and
thunderstorms developing this afternoon and continuing for the
next several days across the region. Periods of heavy rainfall
with localized flooding may occur in flood prone areas and
drainages. The additional moisture and cloudiness will have a
cooling effect on day time temperatures with day time highs
running well below normal the next few days.

&&

.DISCUSSION...
.SHORT TERM...
In the wake of last nights cold front, good moisture advection has
taken place and most areas east of the divide now are seeing 50+
dewpoints. Afternoon convection started right on cue over the higher
terrain of the Sacramento mountains and Gila. PW values are still
just a bit over an inch in most spots. But most model guidance shows
those values closer to 1.25" this evening. As such individual storms
should eventually become rather efficient rain makers in to the
evening hours. A quick inch or even more can't be ruled out with
passing storms. Fortunately our ground is still pretty dry so
widespread flash flooding is not an immediate threat this evening.
However localized flash flooding, especially in urban areas and near
recent burn scars will remain a possibility for the early part of
this period.

In addition to the potential for heavy rainfall, most of the region
is currently in a marginal risk for severe weather this evening.
Enough sunshine broke through earlier today to help destabilize the
region a bit more. This was evident in visible imagery as CU
development really increased across most areas shortly after noon.
Currently we are watching shortwave energy approach the Gila and
this will eventually form a cut-off low over portions of southwest
New Mexico later tonight. The presence of the upper low along with
the stalled surface boundary that was last nights cold front and
convective outflows from earlier storm activity will be more than
enough to keep convection going into the evening hours. Most hi-res
models show storm activity shifting southeast across the lowlands
and reaching the El Paso metro around or shortly after 00Z. With
CAPE values of 800 to 1000 j/kg, decent shear of 30-40 knots, and
wet bulb zero heights down to around 9000' the potential for
damaging thunderstorm winds and hail remain a threat into the
evening hours.

Overnight the upper low will pull up stationary which will begin to
switch the steering flow from southeast to northwest. Models are
hanging on to the idea of convective reinitiation late tonight
and bringing the activity back across the area. With the help of
the upslope component, it seems that the Sacramento mountains, in
particular the east slopes, will be in line to see the greatest
rainfall amounts. Current QPF guidance shows the potential for
widespread 2 to 3 inch amounts here with a few spots potentially
seeing even more as we transition into Tuesday. As such, have gone
ahead and issued a Flash Flood Watch for the Sacramento mountains
as well as southeastern Otero and northeastern Hudspeth counties
for tonight and Monday as more widespread flash flooding could
take place once the surface soils become a bit more saturated.

&&

.LONG TERM...
A wet and active weather pattern will continue over the area for
much of the week. A nearly stationary upper low pressure system
sitting over New Mexico will continue steepen lapse rates with
cooler temperatures aloft and destabilize the atmosphere while at
the same time an easterly surge in moisture will help fuel further
widespread shower and thunderstorm development across the region.
Projected atmospheric precipitable water (PW) values are running
at 120 to 150 percent of normal which is indicative of efficient
rain producing showers and thunderstorms. Periods of heavy
rainfall with localized flooding of low lying areas, drainages and
normally dry arroyos will be possible near stronger storms.

The additional moisture and cloudiness will continue to have a
cooling affect on day time temperatures with afternoon highs in
the 80s for the lowland deserts with 70s in the mountains. To
start out the week afternoon max temperatures will be well below
normals which are usually mid 90s for the lowland deserts.
Overnight temperatures will generally run close to seasonal
normals.

Toward midweek, conditions will change somewhat with high pressure
expanding over the area with the upper level low drifting off to
the west. Considerable atmospheric moisture will remain in the
region under the high to trigger scattered thunderstorms with
periods of moderate to heavy rainfall possible through Friday.
Temperatures will begin to warm up as a result of the high
pressure with temperatures approaching near or slightly below
normal values by the end of the week.

Outlook for the 4th of July weekend...
The forecast will have continued active and wet weather with
scattered showers and thunderstorms each day. The pattern will
change as the high centers northwest of the area and a strong deep
low occurs in the Great Lakes region. This pattern will put the
area under a northerly flow that will allow short wave impulses
and troughs to drop south over the area and trigger scattered
shower and thunderstorms each day into the following week. Periods
of moderate to heavy rain with localized flooding of normally dry
drainages and arroyos will occur with stronger storms. Day time
temperatures in the afternoon will hover near or slightly below
normal through the holiday weekend.

&&

.AVIATION...18Z TAF CYCLE
VFR initially but rapidly deteriorating conditions
expected as the afternoon wears on. An upper disturbance will drop
into southern New Mexico and will help initiate widespread rain
and thunderstorms that will continue through the TAF period.
Beginning between 19 to 21z, rain and thunderstorm chances
increase with all TAF sites likely to be impacted by 01z. VIS and
ceiling reductions are likely with MVFR or even IFR conditions
possible.

&&

.FIRE WEATHER...
Fewer fire weather concerns as moisture and wetting precip continue
to overspread the region. However lightning and flash flooding are a
concern for any ongoing fire management activities. Showers and
thunderstorms will be on the increase this afternoon, lasting into
the evening and overnight hours. Most areas will see a decent
rainfall with a few locations possibly seeing excessive rainfall.
Flash flooding could be a concern near area fires/burn scars. Winds
will top 10 to 15 MPH, but thunderstorms could cause gusty outflow
winds. The increased moisture and storm chances will remain in place
for the forecast period. Vent rates for the mountains will be poor
to fair with good to very good for the lowlands.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  79  67  81 /  60  50  70  80
Sierra Blanca           61  77  60  74 /  70  70  70  80
Las Cruces              64  77  62  78 /  60  50  70  70
Alamogordo              61  75  60  79 /  50  50  70  80
Cloudcroft              45  57  44  55 /  70  80  70  80
Truth or Consequences   64  75  61  76 /  50  50  60  70
Silver City             58  75  57  72 /  50  50  70  70
Deming                  63  79  61  78 /  50  50  70  70
Lordsburg               64  84  62  78 /  30  40  60  70
West El Paso Metro      67  78  68  80 /  70  50  70  80
Dell City               63  77  61  78 /  60  60  70  80
Fort Hancock            65  81  64  82 /  60  60  70  80
Loma Linda              61  75  60  72 /  70  70  70  80
Fabens                  67  81  66  81 /  60  60  70  80
Santa Teresa            64  78  63  78 /  70  50  80  80
White Sands HQ          66  76  65  76 /  60  50  70  80
Jornada Range           64  75  62  76 /  50  50  70  70
Hatch                   64  78  62  77 /  60  50  70  70
Columbus                64  80  64  77 /  60  50  80  70
Orogrande               64  75  62  77 /  50  50  70  80
Mayhill                 50  61  49  63 /  80  90  70  80
Mescalero               48  63  47  64 /  60  70  70  80
Timberon                47  63  47  63 /  60  60  70  80
Winston                 50  69  49  68 /  70  50  70  70
Hillsboro               59  74  57  73 /  60  60  70  70
Spaceport               62  76  60  76 /  60  50  70  70
Lake Roberts            52  75  51  73 /  60  60  60  70
Hurley                  57  76  56  76 /  50  50  70  70
Cliff                   53  83  51  82 /  40  50  60  60
Mule Creek              58  80  57  78 /  40  50  60  70
Faywood                 59  75  58  73 /  60  60  70  70
Animas                  62  83  61  79 /  30  40  60  60
Hachita                 61  82  60  76 /  50  50  70  60
Antelope Wells          61  84  61  77 /  50  50  70  70
Cloverdale              60  82  60  76 /  40  40  60  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 6 PM MDT this evening through Monday
     evening for NMZ414>417.

TX...Flash Flood Watch from 6 PM MDT this evening through Monday
     evening for TXZ421.

&&

27-Laney/04-Lundeen
Hazardous weather outlook, Jun 27, 11:28 AM MDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1128 AM MDT Sun Jun 27 2021

NMZ401>417-TXZ418>424-281730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1128 AM MDT Sun Jun 27 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop this afternoon and evening
with storms tracking generally from northwest to southeast. A few
of the stronger storms could produce damaging winds as well as
small hail. In addition, some localized flooding will be possible
as a few of the stronger storms have the potential to produce
upwards of 2 inches of rain locally. Storm coverage will
gradually decrease overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moisture will remain in place for most of the week ahead. As such,
additional rain and thunderstorms are expected on a daily basis.
Due to the fact that some areas could receive daily doses of
rain, the ground may become saturated which in turn will increase
our Flash Flood potential, especially Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely later this afternoon and
evening. SKYWARN spotters are encouraged to relay reports of
severe weather to WFO EPZ when it occurs.

Laney

In the hours before

Special weather statement, Jun 27, 1:24 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
124 PM MDT Sun Jun 27 2021

NMZ410-412-413-272015-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-
124 PM MDT Sun Jun 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DONA ANA COUNTY
UNTIL 215 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Jornada Range, moving north at 15 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Jornada Range, Portions of Jornada Experimental Range and Lake
Lucero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3253 10661 3252 10679 3259 10692 3287 10666
      3266 10639
TIME...MOT...LOC 1924Z 200DEG 8KT 3261 10666

DENNHARDT
Special weather statement, Jun 27, 1:56 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service El Paso TX
156 PM MDT Sun Jun 27 2021

TXZ419-420-272030-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
156 PM MDT Sun Jun 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near
Northeast El Paso, moving east at 10 mph.

Dime size hail and winds in excess of 45 mph with blowing dust will
be possible with this storm. Localized flooding may also occur along
US-54 near Chaparral due to heavy rain.

Locations impacted include...
Northeast El Paso, East El Paso, Central El Paso, Far East El Paso,
Montana Vista, Biggs Field, Fort Bliss Northeast, Homestead Meadows
and Franklin Mountains State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3174 10622 3186 10649 3200 10645 3200 10610
TIME...MOT...LOC 1955Z 287DEG 11KT 3194 10638

DENNHARDT
Special weather statement, Jun 27, 2:22 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
222 PM MDT Sun Jun 27 2021

NMZ407-410-411-272100-
Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
222 PM MDT Sun Jun 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LUNA AND WEST
CENTRAL DONA ANA COUNTIES UNTIL 300 PM MDT...

At 220 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles southeast of Nutt. These storms were moving
northeast at 10 mph.

Dime size hail and winds in excess of 45 mph with blowing dust will
be possible with this storm. Additional thunderstorm development is
expected in this area.

Locations impacted include...
Uvas Valley.

This includes Interstate 10 in New Mexico between mile markers 105
and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3209 10739 3242 10739 3254 10734 3262 10711
      3212 10712
TIME...MOT...LOC 2020Z 225DEG 4KT 3244 10728

DENNHARDT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:56 PM MDTSpecial Weather StatementEPZEl Paso34 min
Jun 27, 1:59 PM MDTSevere Thunderstorm WarningEPZEl Paso46 min
Jun 27, 2:28 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Jun 27, 2:45 PM MDTFlash Flood WatchEPZEl Paso, Hudspeth4 days

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.